Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 5, NWS Glasgow, MT

June 8, 2021Garfield County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 8, 2021, 5:11 PM MDT for Garfield County, Valley County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 5:11 PM MDT (23:11 UTC)
Expired
Jun 8, 2021, 6:15 PM MDT
In force
64 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 38 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3157 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS55 KGGW 082311
SVRGGW
MTC033-105-090015-
/O.NEW.KGGW.SV.W.0005.210608T2311Z-210609T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
511 PM MDT Tue Jun 8 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  North central Garfield County in northeastern Montana...
  South central Valley County in northeastern Montana...

* Until 615 PM MDT.

* At 511 PM MDT, a severe thunderstorm was located 8 miles southwest
  of The Pines Rec Area, or 30 miles north of Jordan, moving north at
  40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Glasgow, Fort Peck, The Pines Rec Area, Fort Peck Marina, Hell
  Creek Rec Area, Tampico, Duck Creek Rec Area, Park Grove and
  Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4756 10665 4758 10690 4834 10704 4832 10631
TIME...MOT...LOC 2311Z 181DEG 36KT 4775 10679 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
BLM
1 follow-up statement
573 
WWUS55 KGGW 082339
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
539 PM MDT Tue Jun 8 2021

MTC033-105-090015-
/O.CON.KGGW.SV.W.0005.000000T0000Z-210609T0015Z/
Garfield MT-Valley MT-
539 PM MDT Tue Jun 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTH CENTRAL GARFIELD AND SOUTH CENTRAL VALLEY COUNTIES...

At 538 PM MDT, a severe thunderstorm was located 12 miles west of
Duck Creek Rec Area, or 13 miles southwest of Glasgow, moving north
at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Glasgow, Fort Peck, The Pines Rec Area, Fort Peck Marina, Tampico,
Duck Creek Rec Area, Park Grove and Whatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Fort Peck Lake and the Pine Recreation Area, get away 
from the water and move indoors or inside a vehicle. remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 4769 10659 4780 10694 4834 10704 4832 10631
TIME...MOT...LOC 2338Z 181DEG 36KT 4803 10678 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
BLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:03 PM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 8, 12:03 PM MDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1203 PM MDT Tue Jun 8 2021

.DISCUSSION...

1130AM UPDATE:
Morning dewpoints have begun to rise across the area but have not
reached critical mass yet for thunderstorms development. Dewpoints
also seem just underneath what some of the CAMs have been
displaying for this hour. While dewpoint rises may be delayed an
hour or so, strong east winds are already ratcheting up and 60+
dewpoints are just on the doorstep of the CWA in North Dakota. In
addition there is plenty of light to moderate strato-cirrus
flowing in from the south which is helping to keep the current
stratus from destabilizing into full convection as fast. But, a
couple morning thunderstorms around 9AM did prove that the
atmosphere at least aloft is ready to pop. For these reasons we
will be doing a 19Z upper air sounding to try to get a more
accurate feel for precipitable water, timing of cell development,
and hopeful improvement to the HRRR model as the afternoon
progresses. GAH

MORNING DISCUSSION:
A wave moving through SE Montana early this morning is bringing
some showers and thunderstorms to the SE part of the forecast
area. The rain will move to the east shortly after sunrise this
morning. SW flow aloft combined with an ESE low level flow will
bring increasing moisture into the area today. Look for a rapid
rise in dew points from 25 west to 45 east at 2 am (08Z) to 55 to
65 across the area this afternoon. A warm front lifts north
through SE Montana today with a surface low. The front is expected
to stall somewhere south of the Missouri River this afternoon and
remain stationary tonight as the low moves into North Dakota with
a cold front. An inverted surface trough to the NW of the surface
low will become the focus area of convection today and tonight.
The trough will combine with several ingredients necessary for
severe thunderstorms. CAPE will as high as 4000 J/Kg range this
afternoon and evening in the east. Lapse rates and shear values
will also be strong. SPC has maintained a slight risk for severe
thunderstorms, with an embedded hatched area for possible
tornadoes and hail that could exceed 2 inches in diameter. Locally
heavy rainfall is possible as precipitable water approaches 1.75
inches. There is a potential for 2+ inch downpours especially
north of the Missouri River that even in a severe drought could
bring flash flooding. Will issue a Flash Flood Watch for areas
north of the Missouri River for late this afternoon and tonight.

East winds will be strong enough today and this evening for a
Lake Wind Advisory for Fort Peck Lake.

Wednesday for the most part will be a break between system with a
shortwave ridge in the SW flow aloft.

A cold front in western Montana ahead of an upper trough in the
Pacific NW will bring thunderstorms to central Montana that could
move through the western zones of the forecast area Wednesday
Night.

The upper trough and cold front moves into the forecast area
Thursday afternoon and evening. Atmosphere once again will be very
unstable ahead of the cold front with CAPE exceeding 3000 j/kg in
some areas. Look for thunderstorms with heavy rain possible and another
round of severe thunderstorms as strong as today's.

Chances for showers and thunderstorms will linger into Friday
especially in the NE as the upper trough moves into Canada.

The weekend looks dry with an upper ridge and surface high
pressure.

&&

.AVIATION...

LAST UPDATED: 1745Z

FLIGHT CAT: VFR-IFR

DISCUSSION: A mix of IFR, MVFR and VFR this afternoon and
tonight. A few showers and thunderstorms will move through the
KGDV through 14z this morning. Low pressure and warm front will
move north into SE Montana today. The low will move northeast into
NW North Dakota tonight. Showers and thunderstorms will develop
this morning in the KGGW and KOLF areas this morning and spread
into the KSDY and KGDV areas this afternoon. Some storms will be
severe with LARGE HAIL and DAMAGING WIND that could exceed 50
knots this afternoon and evening. Heavy rain will reduce
visibility to IFR levels at times. Low clouds will bring a mix of
MVFR and IFR ceilings at times tonight.

WIND: East at 15 to 30 kts today. Turning to the north and NE and
diminishing to around 10 kts tonight. Strong and erratic winds
are expected near thunderstorms and in any outflows that occurs in
thunderstorms.

/GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Central and Southeast
Phillips...Central and Southern Valley...Daniels...Eastern
Roosevelt...Northern Phillips...Northern Valley...Sheridan...
Southwest Phillips...Western Roosevelt.

Lake Wind Advisory until 9 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 8, 4:13 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Glasgow MT
413 PM MDT Tue Jun 8 2021

MTZ016-059-060-082300-
Southwest Phillips MT-Central and Southeast Phillips MT-
Northern Phillips MT-
413 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL 500
PM MDT...

At 413 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Malta to 20 miles southeast of Dodson to
15 miles east of Zortman. Movement was north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Malta, Phillips and Wagner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4834 10785 4803 10796 4793 10826 4830 10813
      4856 10808 4877 10778
TIME...MOT...LOC 2213Z 198DEG 25KT 4835 10800 4814 10799 4799 10820

NWS Glasgow
Special weather statement, Jun 8, 4:30 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Glasgow MT
430 PM MDT Tue Jun 8 2021

MTZ024-025-027-082315-
Richland MT-Dawson MT-Wibaux MT-
430 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WIBAUX...
SOUTHEASTERN DAWSON AND SOUTHEASTERN RICHLAND COUNTIES UNTIL 515 PM
MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glendive, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glendive, Intake, Stipek and Burns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4699 10446 4707 10473 4744 10460 4743 10405
TIME...MOT...LOC 2230Z 207DEG 27KT 4712 10457

NWS Glasgow
Local storm report, Jun 8, 4:58 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
458 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 NW WIBAUX             47.03N 104.29W
06/08/2021  E1.00 INCH       WIBAUX             MT   TRAINED SPOTTER

            STILL OCCURRING, ESTIMATING QUARTER SIZE
            HAIL BOUNCING OFF GROUND. SOME WIND BUT NOT
            TOO BAD.

&&

JEZ
Special weather statement, Jun 8, 5:01 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
501 PM MDT Tue Jun 8 2021

MTZ017-022-082345-
Garfield MT-Central and Southern Valley MT-
501 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARFIELD AND
SOUTHWESTERN VALLEY COUNTIES UNTIL 545 PM MDT...

At 500 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Hell Creek Rec Area to 8 miles
south of The Pines Rec Area. Movement was north at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fort Peck Marina, The Pines Rec Area, Duck Creek Rec Area, Hell Creek
Rec Area and The Bentonite Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.

LAT...LON 4820 10718 4814 10644 4747 10663 4751 10715
TIME...MOT...LOC 2300Z 188DEG 49KT 4764 10716 4771 10663

NWS Glasgow
BLM
Local storm report, Jun 8, 5:08 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
508 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             6 NNW STIPEK            47.29N 104.71W
06/08/2021  M1.50 INCH       DAWSON             MT   PUBLIC

            FACEBOOK COMMENT.

&&
Local storm report, Jun 8, 5:09 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
509 PM MDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             STIPEK                  47.29N 104.71W
06/08/2021  M1.50 INCH       DAWSON             MT   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 6 NNW
            STIPEK. FACEBOOK COMMENT.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:07 AM MDTFlash Flood WatchGGWDaniels, Phillips, Roosevelt, Sheridan, Valley24 hr
Jun 8, 4:13 PM MDTSpecial Weather StatementGGWPhillips47 min
Jun 8, 4:30 PM MDTSpecial Weather StatementGGWWibaux45 min
Jun 8, 4:37 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux53 min
Jun 8, 5:01 PM MDTSpecial Weather StatementGGW44 min
Jun 8, 5:27 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Roosevelt, Wibaux63 min
Jun 8, 5:29 PM MDTSpecial Weather StatementGGWValley46 min
Jun 8, 5:32 PM MDTSpecial Weather StatementGGWWibaux43 min
Jun 8, 5:57 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.